Thank you so much for making yourselves available! I am hoping someone might have information on "Phantom" sensations of swelling in feet that are not really swollen, but feel as if they are?
I am a long time married grandmother, 70 years old and in quite good health despite serious illnesses in my younger days... Acute Peritonitis in stomach lining at 22, ovarian cancer/hysterectomy at 38, when xray follow-up treatment burned my intestines causing 32 years of diarreah, rare type Hepatitus the following year, one of only 8 cases recorded at the time, and I was the only female who survived it. Then at about 60, a section of previously damaged small intestine burst, necessitating removal of 16 inches which the surgeon said looked like a dried-up, old leather glove.
Since then I have been doing well,enjoying an active life with my husband who is almost 87, controlling the bowel activity with Lomotil, 2 tablets 30 minutes before each meal eaten, ie ; 6 or 8 per day.
My doctor ordered a B12 injection monthly. I am beginning to wonder if the Lomotil could be the cause of my problem. For more than a year now I have been experiencing the distinct impression of tightness and swelling in my feet below the ankle. No pain at all. Just the sensation that I am wearing fluid or air-filled pillows beneath my soles whether in shoes or bare foot. When I shift my weight onto one foot alone, it feels exactly like my weight bearing foot is now displacing the fluid, squishing it up and around my foot so that I can feel my sole touching the firm surface I am standing on. When I shift to the other foot, the whole scenario reverses. I cannot stand on a ladder or even a footstool because if I don't hang onto something I feel like a hot water bottle-sized pillow is under both feet undulating, and will pitch me off. Another bewildering aspect of this is that if I try to flex my toes and curl them under they feel as puffy as if they were inflated with a pump, the skin so tight they could not possibly flex, but when I LOOK at my feet ( I have long, thin toes) they ARE in fact, curled under.
We recently moved to a new area and I have made an appointment with a new Kaiser Dr who will probably refer me to a neurologist after his own tests, and I look forward to that time. Meanwhile I am getting anxious to know what could cause such a bizzare thing! On a visit to the Neurologist my husband sees I briefly described it to her, and she said it sounds to her like an inner ear problem. I wear two in-the-ear hearing aids. I would sincerely appreciate hearing from anyone who has experienced similar baffling sensations and what, if any, diagnosis might be responsible, as well as possible treatment.
It is difficult to tell you much over the internet without examining you. From your previous and ongoing GI problems, you disorder might be related to vitamin B12 deficiency. This disorder usually arises in patients who have gastric problems and can cause a distal (feet initially) nerve changes that can give altered sensations. As your B12 injections begin to have an effect, you should have some resolution of the problem, if this is the cause. Otherwise, this may be due to many various types of illnesses, such as diabetes.
Dear Dr CCF
I am so grateful for your quick response. I should have mentioned that I have been given monthly injections of B12 for two or three years now. Also I frequently awake in the night with severe leg cramps . They cause searing pain above the ankle bone up the side of my lower legs just like a shin splint does in front, and sometimes cramp clear up into the groin area. I hop up, take a quinine tablet (prescribed by the same doctor) swing my legs briskly and walk around the house, which seems to get it into my system more quickly, and can go back to sleep in about ten minutes. This happens once or twice a month depending upon how active I have been during the day. I don't take the quinine when I don't experience the cramps.
The last time I had a complete physical with lab work ( and failed to mention the phantom sensations!) I received a good report, with glucose 93mg/dL. ,cholesterol 177, Kidney 0.7, HDL cholestrol 70 mg, liver 27U/L, Thyroid TSH 4.7uIU/mL and the blood count showed nothing irregular. These results were mailed to me after my last check-up, and contained good results from my pap smear. I wonder if the new Dr I will be seeing in about three weeks would think anything in that list of results would indicate Diabetes? Thanks again, Judy
Dear CCF Since, as you suggested in your answer, I am already well advanced in my B12 injections and therefore a deficiency could be ruled out, and have never had any clues in the evidence of Diabetic risk, would you please tell me what is meant by Distal nerve changes and any other of the various diseases I could research? I know this is more of a question than a comment, but the question quota is full today! Thanks, Again, Judy
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.